Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 152, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 3:20 AM CDT for 4 counties in South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 3:20 AM CDT (08:20 UTC)
- Expired
- Aug 28, 2018, 4:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hutchinson County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:30 AM CDT | HAIL 1 | 1 Nnw Dolton, SD | MOSTLY NICKEL SIZE BUT A FEW STONES UP TO QUARTERS. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
330
WUUS53 KFSD 280820
SVRFSD
SDC067-087-099-125-280900-
/O.NEW.KFSD.SV.W.0152.180828T0820Z-180828T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
320 AM CDT TUE AUG 28 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Minnehaha County in southeastern South Dakota...
Southern McCook County in southeastern South Dakota...
Northern Turner County in southeastern South Dakota...
Northeastern Hutchinson County in southeastern South Dakota...
* Until 400 AM CDT.
* At 320 AM CDT, a severe thunderstorm was located near Clayton, or
21 miles east of Parkston, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Dolton around 335 AM CDT.
Marion around 340 AM CDT.
Parker and Monroe around 345 AM CDT.
Lake Vermillion State Recreation Area around 350 AM CDT.
Hartford and Wall Lake around 400 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4349 9768 4350 9763 4350 9761 4351 9761
4367 9696 4340 9694 4336 9765
TIME...MOT...LOC 0820Z 257DEG 40KT 4344 9757
HAIL...1.25IN
WIND...60MPH
$$
Hanko2 follow-up statements
384
WWUS53 KFSD 280840
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
340 AM CDT TUE AUG 28 2018
SDC067-280850-
/O.CAN.KFSD.SV.W.0152.000000T0000Z-180828T0900Z/
Hutchinson SD-
340 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4338 9739 4344 9740 4350 9740 4350 9742
4352 9742 4363 9696 4347 9695
TIME...MOT...LOC 0840Z 255DEG 34KT 4349 9732
$$
SDC087-099-125-280900-
/O.CON.KFSD.SV.W.0152.000000T0000Z-180828T0900Z/
Minnehaha SD-McCook SD-Turner SD-
340 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN MINNEHAHA...SOUTHEASTERN MCCOOK AND NORTHERN TURNER
COUNTIES...
At 340 AM CDT, a severe thunderstorm was located near Dolton, or 10
miles southwest of Lake Vermillion State Recreation Area, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Monroe around 350 AM CDT.
Wall Lake around 400 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 9739 4344 9740 4350 9740 4350 9742
4352 9742 4363 9696 4347 9695
TIME...MOT...LOC 0840Z 255DEG 34KT 4349 9732
HAIL...1.00IN
WIND...60MPH
$$
Hanko122
WWUS53 KFSD 280851
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
351 AM CDT TUE AUG 28 2018
SDC087-099-125-280900-
/O.EXP.KFSD.SV.W.0152.000000T0000Z-180828T0900Z/
Minnehaha SD-McCook SD-Turner SD-
351 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MINNEHAHA...
SOUTHEASTERN MCCOOK AND NORTHERN TURNER COUNTIES WILL EXPIRE AT 400
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4338 9739 4344 9740 4350 9740 4350 9742
4352 9742 4363 9696 4347 9695
TIME...MOT...LOC 0850Z 257DEG 40KT 4351 9718
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:04 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 27, 11:04 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1104 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Aug 27 2018 Active weather continues this afternoon and evening as scattered thunderstorms move in. In the near term, a cold front stretching from Sioux City-Sioux Falls-Marshall will continue to bring scattered showers and storms, while the main upper trough/vort max at western Dakotas slides east-northeast. Ahead of this trough, a mid-level shortwave continues sliding northeast across the area this afternoon. This is the one providing forcing/dynamic for convection across parts of the area. However, with an extent area of mostly cloudy skies, moderate mid-level lapse rates, and convective temperatures cooler than criteria, the severe weather threat seems more likely across northwest Iowa and far eastern counties in southwest Minnesota. These areas pose the greatest risk for strong to severe thunderstorms through this evening with an area of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45 knots suggests a few rotating storms, with multi-cells clusters as the primary mode. Large hail up to golf ball size and damaging winds to 75 mph are the main risks. Isolated hail up to 2.5 inch will be possible through late this afternoon. Severe weather risks will slowly diminish from 6pm to 8pm CDT, from west to east. The aforementioned main upper trough/vort max will drag secondary surface front tonight. Some elevated showers and isolated storms are possible Tuesday morning into early afternoon from northwest to southeast. As the frontal boundary slowly moves southeast, tight pressure gradient will produce breezy conditions late tonight into Tuesday. Have bumped winds by using CONSMOS to have 15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low clouds/stratus spreading southward and northerly surface winds behind the front will keep the area cooler than average with daytime temperatures from the upper 60s to lower 70s north of I-90 to mid 70s south. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Aug 27 2018 Relatively dry conditions and slightly cooler than normal temperatures are expected Tuesday night into Wednesday as a surface high pressure builds in. By Wednesday night into Thursday night, upper flow pattern becomes quasi-zonal, while at the surface return flow brings warmer and more humid conditions across the region. With diurnal heating and moderate theta-e, some spotty storms cannot be ruled out. Unsettled conditions return Friday into Friday night as an upper trough slides eastward, lifting the associated warm front across the region. Will need to monitor this period for possible scattered strong to severe storms mainly along and east of I-29. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CDT Mon Aug 27 2018 SDZ038>040-050-052>055-057>061-063>065-068-290100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Before midnight, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-290100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight After 11pm through sunrise Tuesday, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 28, 2:37 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM HAIL 1 W SIOUX FALLS 43.55N 96.75W
08/28/2018 E1.00 INCH MINNEHAHA SD TRAINED SPOTTER
THE DURATION OF THE HAIL EVENT WAS 3
MINUTES.
&&
JCLocal storm report, Aug 28, 2:42 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM HAIL 5 E WALL LAKE 43.52N 96.87W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
&&
JCLocal storm report, Aug 28, 2:44 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 5 W SIOUX FALLS 43.54N 96.82W
08/28/2018 E1.50 INCH MINNEHAHA SD PUBLIC
&&
JCLocal storm report, Aug 28, 2:47 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 1 ESE SIOUX FALLS 43.54N 96.70W
08/28/2018 E1.25 INCH MINNEHAHA SD PUBLIC
&&
JCLocal storm report, Aug 28, 3:00 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HAIL 2 E SIOUX FALLS 43.55N 96.69W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
QUARTER TO GOLF BALL SIZE HAIL.
&&
JCLocal storm report, Aug 28, 3:11 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 1 ENE SIOUX FALLS 43.55N 96.71W
08/28/2018 E1.50 INCH MINNEHAHA SD PUBLIC
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 33 min |
| Aug 28, 1:07 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 38 min |
| Aug 28, 1:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 47 min |
| Aug 28, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 18 min |
| Aug 28, 2:37 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 38 min |
| Aug 28, 3:08 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 52 min |
| Aug 28, 3:48 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.